Allopurinol: Severe Cutaneous Reactions Rare but Serious

Janis C. Kelly

April 03, 2013

Allopurinol remains the mainstay treatment for gout or nephrolithiasis but occasionally produces severe cutaneous reactions (SCARs), according to Seoyoung C. Kim, MD, MSCE, from Brigham and Women’s Hospital, Boston, Massachusetts, and colleagues.

In their study, published online March 28 in Arthritis Care & Research, the researchers report that the risk for SCARs was higher in allopurinol initiators than in nonusers (hazard ratio, 9.68), that mortality was 26.7% for hospitalized patients with SCARs, and that the risk was 30% higher for high-dosage (>300 mg/day) vs low-dosage allopurinol use. These findings were based on a propensity score–matched cohort study conducted to evaluate incidence rates and in-hospital mortality associated with SCARs in allopurinol users vs nonusers.

Using data from 5 large Medicaid programs, the researchers identified 45 patients hospitalized with SCARs during 65,625 person-years of follow-up for allopurinol initiators. The crude incidence ratio was 0.69 per 1000 person-years.

"I think the study by Kim et al sheds important light on the fact that although most patients tolerate allopurinol, severe reactions do have significant morbidity and mortality," Elizabeth J. Phillips, MD, who is an expert on the immunopathogenesis of drug hypersensitivity, told Medscape Medical News. "Their study is, of course, population-based and observational, so there are some limitations. The [International Classification of Diseases, Ninth Revision] codes that they used are relatively broad, although they should encapsulate the severest of allopurinol-associated reactions...and certainly patients hospitalized within the first 60 days with this code would be likely to fit into this category."

She continued, "[The researchers] would be less likely to capture patients with other allopurinol-associated severe adverse events, such as allopurinol hypersensitivity syndrome,...[who] have a lower morbidity and mortality, but these reactions are much more common than [Stevens Johnson Syndrome/toxic epidermal necrolysis (SJS/TEN)], particularly in an American population." Dr. Phillips, who was not involved in the study, is director of the Center for Clinical Pharmacology and Infectious Diseases at Murdoch University's Institute for Immunology and Infectious Diseases in Australia.

She also noted that severe reactions to allopurinol are strongly associated with the genetic marker HLA-B*58:01, which is carried in 10% to 15% of Han Chinese and Southeast Asian populations and in 1% to 6% of European/white populations.

"We would need to test approximately 300 people for HLA-B*58:01 to prevent 1 case of allopurinol SJS/TEN/[allopurinol hypersensitivity syndrome].... [I]t makes sense that excluding a genetically at-risk population could actually be cost-effective, given that the cost of providing this type of genetic testing could be down to the cost of a routine blood test in many centers," Dr. Phillips said.

"The researchers [also] did not investigate the concomitant use of other drugs causing severe cutaneous reactions such as anticonvulsants, dapsone, or sulfonamides. Although certain [human leukocyte antigen (HLA)] antigens are associated with a higher incidence of allopurinol severe cutaneous reactions, from a clinical point of view the main risk factors associated with allopurinol hypersensitivity are partial renal deficiency, intermittent use [of] allopurinol, and simultaneous use of diuretics," Gianfraco Calogiuri, MD, told Medscape Medical News. Dr. Calogiuri, who also was not involved in the study, has studied allopurinol hypersensitivity reactions and desensitization strategies at Hospital Ninetto Melli-S. Pietro Vernotico in Brindisi, Italy.

The study was supported by an investigator-initiated research grant from Takeda Pharmaceuticals North America. Dr. Kim has received research support from Takeda and Pfizer and tuition support from Pfizer and Asisa. Other coauthors have received research support from Roche and Amgen and consultant fees from Millennium, a subsidiary of Takeda. Dr. Phillips and Dr. Calogiuri have disclosed no relevant financial relationships.

Arthritis Care Res. Published online March 28, 2013. Abstract

processing....